MDJunction - People Helping People
 
Ask a Question
10/10/2011 03:09 AM

bowel movement after surgery...

aBrandNewMe
aBrandNewMePosts: 31
New Member

This seems some what personal, but did anyone have trouble moving their bowels after surgery. We're obviously on narcotics (pain meds), which makes it extremely difficult for some people to do #2 Smilelord and im definatly one of those people. It will constipate me something fierce. Im fearing that this will as painful, if not worse, than the surgery itself! Please let me know some input in this Smile
Reply

10/10/2011 05:53 AM
Shaunalynn
Shaunalynn  
Posts: 76
Member

I had diarrhea for 3 or 4 days post-op. When my bowels returned to normal, I was thankful. So far I have had no issues with constipation.

My doctor did tell me that it was important to use suppositories instead of laxatives, so you might have something on hand just in case.


10/10/2011 11:48 AM
bobbibee
Posts: 215
Member

I have more issues with diarrhea; but I always do because of my diabetes. I get a little constipated now and then but mainly if I eat rice; very binding. I don't eat much but it doesn't matter with me. But the surgery didn't affect me that way. I was ok after. It's food that will do it to me.

10/10/2011 01:03 PM
mem3351

constipation is a common issue post surgery. it can mean you are not drinking enough water, so ensure you're getting through at least 4 smaller bottles of water or a big 1 liter bottle a day, at least. If you don't drink enough water, that can cause it, and usually, is the biggest cause of the issue.

Another issue is that because you're not eating a lot of foods with fats in them, it means the poo isn't getting fat or moisture in it, which means it's harder to get it out.

Hence, if you can't drink enough water, or you're drinking enough but the fat content is making it stick, you need to use a stool softener. Lactulose is the best one, followed by a glycerine one which is usually a suppository.

It's rare a post surgery patient doesn't need to use something to help once in a while, I have several times. Don't just buy one over the counter like Senna because it's too aggressive and can hurt you


10/10/2011 09:07 PM
mem3431

Yeah, I had the squirts after surgery. (nothing is off limits here!) I accounted it to not having anything solid in my tract. And, since there's nothing solid, the squirts don't want to come out right away. So you may feel constipated, but it might not be solid. You can ask your doc for some suppositories in advance to help. Once your tract starts to get back to normal, your bm's will become more solid and easy to get out. I didn't feel that it was worse than the surgery itself though. Plus it's all a matter of perspective: the further passed the surgery pain you are, the more likely you will think it hurts worse. haha That's because you will forget about a lot of the pain due to the drugs (I guess that's why). One day you'll think dumping is worse than the pain of surgery. lol Smile

10/11/2011 12:23 AM
mem3351

Talking of which, don't be embarrassed if you don't make it to the bathroom and you have an accident in the bed. It's totally normal, and happens to a lot of people. They usually put these sheets and pads on the bed, just in case. You don't get much warning, so if you get the slightest urge to go, you should go. End of.

All of these issues only last a day, maybe 2 at the most. So, it's nothing to worry about. Just better to be forewarned and prepared!

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved